Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 239, NWS Atlanta, GA

March 5, 2020Haralson County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 5, 2020, 7:04 PM EST for Haralson County, Georgia. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2020, 7:04 PM EST (00:04 UTC)
Expired
Mar 6, 2020, 10:17 AM EST
In force
15 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Haralson County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at US 78 near Tallapoosa (TLAG1). The gauge peaked at 16.64 ft at Mar 6, 2020, 12:00 AM EST.

actionminormoderate510152003/0503/0603/07
Action stage
13 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02411930, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

331 
WGUS42 KFFC 060004
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
704 PM EST Thu Mar 5 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Tallapoosa River near Tallapoosa affecting Haralson County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC143-061403-
/O.NEW.KFFC.FL.W.0239.200306T0004Z-000000T0000Z/
/TLAG1.1.ER.200305T2208Z.200305T2300Z.000000T0000Z.NO/
704 PM EST Thu Mar 5 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Tallapoosa River near Tallapoosa.
* From this evening until further notice.
* At 6PM Thursday the stage was 16.1 feet...and 
  rising.
* Flood stage is 16.0 feet.
* At 16.0 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on U.S. Highway 78.
  

&&

LAT...LON 3386 8528 3384 8521 3377 8525 3371 8535
      3377 8536 3381 8531             

$$
3 follow-up statements
650 
WGUS82 KFFC 060206
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
906 PM EST Thu Mar 5 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Cumming affecting Forsyth County 

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Tallapoosa River near Tallapoosa affecting Haralson County 


GAC143-061606-
/O.CON.KFFC.FL.W.0239.000000T0000Z-000000T0000Z/
/TLAG1.1.ER.200305T2208Z.200306T0100Z.000000T0000Z.NO/
906 PM EST Thu Mar 5 2020

The Flood Warning continues for
  The Tallapoosa River near Tallapoosa.
* Until further notice.
* At 8 PM Thursday the stage was 16.5 feet, and rising.
* Minor flooding is occurring, and minor flooding is expected to 
  continue.
* Flood stage is 16 feet.
* At 16 feet, minor flooding occurs in the woodlands and fields along 
  the river upstream and downstream from the gage on U.S. Highway 78.
  

&&

LAT...LON 3386 8528 3384 8521 3377 8525 3371 8535
      3377 8536 3381 8531             

$$

GAC117-061023-
/O.EXT.KFFC.FL.W.0234.000000T0000Z-200306T1023Z/
/CMGG1.1.ER.200305T1227Z.200305T1930Z.200306T0423Z.UU/
906 PM EST Thu Mar 5 2020

...Flood Warning extended until late tonight...

The Flood Warning continues for
  The Big Creek near Cumming.
* Until late tonight.
* At 845 PM Thursday the stage was 6.6 feet, and falling.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Flood stage is 6 feet.
* The creek will continue to fall, dropping below flood stage early 
  Friday morning.
* Between 6 and 7 feet, minor flooding occurs in the natural flood 
  plain of the creek upstream and downstream from the gage at Atlanta 
  Highway, or Georgia Highway 9. Large portions of the sidewalk and 
  boardwalk of the Big Creek Greenway will begin to flood. The areas 
  under the Georgia 400 Highway and McFarland Road will be covered 
  with around one foot of water. A portion of the sidewalk under 
  Majors Road will be covered with around two feet of water. 
  

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$

GAC117-121-061606-
/O.EXT.KFFC.FL.W.0231.000000T0000Z-200308T0417Z/
/APHG1.1.ER.200305T1245Z.200306T0145Z.200307T2217Z.NO/
906 PM EST Thu Mar 5 2020

...Flood Warning extended until Saturday evening...

The Flood Warning continues for
  The Big Creek near Alpharetta.
* Until Saturday evening.
* At 845 PM Thursday the stage was 8.5 feet, and nearly steady.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Flood stage is 7 feet.
* The creek will begin to fall, dropping below flood stage by 
  Saturday afternoon.
* At 8 feet, minor flooding continues to in the woodlands and fields 
  along the creek from near Cumming in south Forsyth County to 
  Alpharetta and Roswell in north Fulton County. Additional portions 
  of The Big Creek Greenway have minor flooding with 1 to 2 feet of 
  water. Most of the walking and biking paths will be closed, 
  especially upstream and downstream from the gage on Kimball Bridge 
  Road and near Rock Mill Park. Portions of the YMCA Campground off 
  Preston Ridge Road will flood.

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$
731 
WGUS82 KFFC 060842
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
342 AM EST Fri Mar 6 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Chattahoochee River near Whitesburg affecting Carroll...Coweta and
  Heard Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  Coosa River near Rome Mayos Bar L & D Park affecting Floyd County 

  Tallapoosa River near Tallapoosa affecting Haralson County 

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  YellowJacket Creek near Hogansville affecting Troup County 

  Chattahoochee River near Columbus affecting Lee...Russell...
  Chattahoochee and Muscogee Counties 


GAC115-062241-
/O.CON.KFFC.FL.W.0243.000000T0000Z-000000T0000Z/
/RMBG1.1.ER.200306T0300Z.200306T0745Z.000000T0000Z.NO/
342 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The Coosa River near Rome Mayos Bar L & D Park.
* Until further notice.
* At 2AM Friday the stage was 24.8 feet...and rising.
* Minor flooding is occurring.
* Flood stage is 24 feet.
* At 24 feet...Minor flooding begins of the woodlands...fields and 
  pastures along the river upstream and downstream from the gage on 
  the old Lock and Dam behind the Trading Post. The boat ramp will be
  mostly under water at the Lock and Dam park.

  

&&

LAT...LON 3425 8524 3421 8518 3417 8526 3420 8536
      3425 8531 3423 8526             

$$

GAC143-062241-
/O.CON.KFFC.FL.W.0239.000000T0000Z-000000T0000Z/
/TLAG1.1.ER.200305T2208Z.200306T0500Z.000000T0000Z.NO/
342 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The Tallapoosa River near Tallapoosa.
* Until further notice.
* At 3AM Friday the stage was 16.4 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 16 feet.
* At 16 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on U.S. Highway 78.

  

&&

LAT...LON 3386 8528 3384 8521 3377 8525 3371 8535
      3377 8536 3381 8531             

$$

GAC117-121-062241-
/O.CON.KFFC.FL.W.0231.000000T0000Z-200308T0345Z/
/APHG1.1.ER.200305T1245Z.200306T1200Z.200307T2145Z.NO/
342 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The Big Creek near Alpharetta.
* Until Saturday evening.
* At 2AM Friday the stage was 9.0 feet...and rising.
* Minor flooding is occurring.
* Flood stage is 7 feet.
* The river will continue rising to near 9.5 feet by this morning. 
  The river will fall below flood stage tomorrow afternoon.
* At 10 feet...Minor flooding expands along the creek from near 
  Cumming to Alpharetta and Roswell. Backyards of homes off Seale 
  Drive and Gunter Court and portions of the Golf of Georgia are 
  under a foot of water. The Big Creek Greenway experiences 
  significant flooding up to 4 feet deep with closure of the paths. 
  This especially occurs upstream and downstream from the gage on 
  Kimball Bridge Road and Rock Mill Park. A large portion of the YMCA
  Campground off Preston Ridge Road will be under a two feet of 
  water. 

  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC045-077-149-062241-
/O.EXT.KFFC.FL.W.0241.200306T1050Z-200307T0000Z/
/WHTG1.1.ER.200306T1050Z.200306T1200Z.200306T1800Z.NO/
342 AM EST Fri Mar 6 2020

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Chattahoochee River near Whitesburg.
* From early this morning until this evening.
* At 03AM Friday the stage was 16.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 17 feet.
* Forecast to rise above flood stage by early this morning and 
  continue to rise to near 17.2 feet by this morning.The river will 
  fall below flood stage by this afternoon.
* At 17 feet...Flood Stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on U.S. Highway 27 or Georgia Highway 16. Flood waters 
  reach the top of the boat ramp at Riverside Park next to the 
  bridge. The playground at a day use area on the west side of the 
  Chattahoochee Bend State Park will begin to flood.

  

&&

LAT...LON 3359 8484 3355 8478 3350 8479 3341 8498
      3344 8505 3350 8493             

$$

GAC285-062241-
/O.CON.KFFC.FL.W.0235.000000T0000Z-000000T0000Z/
/YJCG1.1.ER.200305T1230Z.200306T0530Z.000000T0000Z.UU/
342 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The YellowJacket Creek near Hogansville.
* Until further notice.
* At 2AM Friday the stage was 9.3 feet...and rising.
* Minor flooding is occurring.
* Flood stage is 8 feet.
* At 10 feet...Minor flooding continues to expand further into the 
  marshy wetlands and woods along the creek upstream and downstream 
  from the stream gage on the Hammett Road bridge. Yards of nearby 
  homes will be flooded.
  

&&

LAT...LON 3323 8486 3318 8483 3311 8499 3316 8502


$$

ALC081-113-GAC053-215-062241-
/O.CON.KFFC.FL.W.0220.000000T0000Z-200308T1200Z/
/CBUG1.1.ER.200304T1816Z.200306T0000Z.200308T0600Z.NO/
342 AM EST Fri Mar 6 2020

The Flood Warning continues for
  The Chattahoochee River near Columbus.
* Until Sunday morning.
* At 03AM Friday the stage was 30.0 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 27 feet.
* The river will continue to fall to below flood stage by early 
  Sunday morning.
* At 30 feet...Minor flooding continues along the river upstream 
  and downstream from the gage on the 14th Street bridge. Large 
  portions of the River Walk in Columbus will be flooded up to 3 feet
  deep. The water level reaches the top of the boat ramp behind the 
  Columbus Convention and Trade Center. The Phenix City Amphitheater 
  in Alabama will be flooded up to two feet deep. Portions of the 
  River Walk in Phenix City will begin to flood.

  

&&

LAT...LON 3259 8511 3262 8505 3251 8496 3238 8495
      3238 8502 3250 8503             

$$
310 
WGUS82 KFFC 061517
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1017 AM EST Fri Mar 6 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Tallapoosa River near Tallapoosa affecting Haralson County

 
GAC143-061547-
/O.CAN.KFFC.FL.W.0239.000000T0000Z-200306T1517Z/
/TLAG1.1.ER.200305T2208Z.200306T0500Z.200306T1107Z.NO/
1017 AM EST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Tallapoosa River near Tallapoosa.
* This takes effect immediately.
* At 9 AM Friday the stage was 15.6 feet...and falling.
* Flood stage is 16 feet.
* The river will continue to fall and no further impacts
  are expected.

&&

LAT...LON 3386 8528 3384 8521 3377 8525 3371 8535
      3377 8536 3381 8531             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 5, 6:57 PM EST, 7 minutes earlier.

Area forecast discussion, Mar 5, 6:57 PM EST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
657 PM EST Thu Mar 5 2020

.UPDATE...
Clearing occurring just a little ahead of schedule but no
complaints here. Allowed flash flood watch to expire on schedule
but water remains high in many locations, particularly over middle
Georgia.

SNELSON

&&

.PREV DISCUSSION... /Issued 248 PM EST Thu Mar 5 2020/

SHORT TERM /Tonight through Friday Night/...

Looks like the rain is finally coming to an end. The main closed low
pressure center is positioned right along the AL/GA/FL border and
will continue to push east through Friday morning. The back edge of
the wrap around precip is moving through Central AL with the back
edge of the clouds moving into NW AL. Looks like North and Central
GA will see another 4 to 6 hours of showers with the precip coming
to an end around 00z-02z this evening. Skies will clear out shortly
after that. The main low pressure center pushes off the GA/FL coast
by 03z tonight with a large area of high pressure building into the
southeastern U.S. from the Northern/Central Plains. The pressure
gradient between these two systems becomes fairly tight across GA
Friday increasing northwesterly winds. Will see wind speeds in the
12-16mph range with gust in the 25-30mph range Friday afternoon.
With the extremely saturated soils and increased winds would not be
surprised to see a few trees get blow down friday afternoon. With
this in mind have issued a wind advisory beginning Friday morning
and continuing through Friday evening.

With the clearing conditions tonight and some cold air advection
setting up with the northwesterly flow, Temps tonight will get down
into the 30s and lower 40s across the area. High temps Friday will
be mainly in the 40s and lower to middle 50s. Will see some temps
near 60 across extreme southern sections of the CWA. With the
continued NW flow low temps Sat morning will dip down into the 20s
across the North GA mountains and into the lower to middle 30s
elsewhere.

01

LONG TERM /Saturday through Thursday/...

Did not change much regarding the previous forecast. Saturday and
Sunday will bring dry conditions and sunny skies, courtesy of
surface high pressure and an upper-level ridge. Highs and lows
this weekend are still forecast to be a couple degrees below
average in some spots. Temperatures look to return to near-normal
on Monday.

The upper-level ridge will flatten as a 500-mb shortwave and
associated surface low slide into the eastern U.S. on Monday
night. Models are in better agreement on the timing of rain
associated with this system, with the GFS and ECMWF bringing rain
into north Georgia on Monday overnight into early Tuesday morning.
The steering flow will remain largely zonal through Thursday, so
the surface front looks to stall across the Southeast during this
period. This will keep rain chances around through Thursday. There
could be enough instability on Tuesday and Wednesday to generate
thunderstorms, but have not included thunder in the official
forecast for now, given uncertainty. Highs and lows are still on
track to be 5-10 degrees above average Tuesday through Thursday.

Martin

&&

.AVIATION...
00Z Update...
IFR and MVFR conditions will be VFR and SKC by 03-05Z due to
clearing skies behind the cold front. Sfc winds will become NW
after 03Z and increase to 15-20kts at 15Z with gusts to 30kts
before decreasing some to 12-16kts with gusts to 25kts after
sunset Friday.

//ATL Confidence...00Z Update...
High confidence on all elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  54  32  58 /  20   0   0   0
Atlanta         42  51  32  56 /  20   0   0   0
Blairsville     36  42  26  54 /  20   5   5   0
Cartersville    40  51  30  56 /  10   0   5   0
Columbus        45  59  34  61 /  10   0   0   0
Gainesville     40  49  30  57 /  20   0   0   0
Macon           44  58  33  59 /  30   0   0   0
Rome            40  51  31  56 /   5   0   5   0
Peachtree City  42  54  31  57 /  20   0   0   0
Vidalia         46  61  35  59 /  40   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 AM to 7 PM EST Friday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...SNELSON
LONG TERM....Martin
AVIATION...SNELSON
Hazardous weather outlook, Mar 5, 3:12 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
312 PM EST Thu Mar 5 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-062015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
312 PM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect until 7 PM this evening for
much of north and central Georgia. Moderate to locally heavy
rainfall will continue into the early evening. While rain has
become less widespread, there is still a potential for flash
flooding with short bursts of moderate to heavy rain, especially
across central Georgia. With high streamflows and already
saturated soils, runoff from this additional rain will only
exacerbate ongoing flooding issues.

An isolated strong to marginally severe storm is possible this
this afternoon and evening as a low pressure system moves east
across the Southeast states. The primary hazards will be damaging
wind gusts. An isolated brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A Wind Advisory is in effect from 5 AM to 7 PM Friday for the
entire outlook area. Winds will range from 10-20 mph with gusts
up to 30 mph. There is a potential for tree limbs to be blown
down, given saturated soils and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:42 PM ESTRiver Flood WarningFFCWashington, Wilkinson64 hr
Mar 5, 8:53 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard22 hr
Mar 5, 8:53 PM ESTRiver Flood WarningFFCGwinnett117 min
Mar 5, 11:18 PM ESTRiver Flood WarningFFCFloyd21 days
Mar 5, 11:34 PM ESTRiver Flood WarningFFCTaliaferro, Wilkes24 hr
Mar 6, 4:57 AM ESTRiver Flood WarningFFCCobb, Douglas29 hr
Mar 6, 9:40 AM ESTRiver Flood WarningFFCEmanuel, Treutlen39 hr
Mar 6, 4:47 PM ESTRiver Flood WarningFFCDooly, Macon, Sumter39 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.